Montana, 2016

Hail in Montana, May 24, 2016

May 24, 2016 · NWS BYZ · 1 event in 1 county or zone

An isolated thunderstorm produced severe hail just west of Crow Agency.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm produced severe hail just west of Crow Agency.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 24, 1:45 PM MST, 3 hours 58 minutes earlier.

Area forecast discussion, May 24, 1:45 PM MST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Billings MT
245 PM MDT TUE MAY 24 2016

.SHORT TERM...valid for Wed and Thu...

Stationary upper low continues to spin over southern Saskatchewan,
but the door has opened up to SW flow aloft with energy lifting
out of the great basin and a little moisture advection up the
high plains. Ascent will increase over the next several hours and
we will see an increase in shower and isold ts from S to N through
the late afternoon and evening. Sfc dew pts remain only in the
upper 30s to lower 40s, with similar values upstream in NE WY and
SW SD, so although we are seeing instability increase it will not
be enough to produce severe weather in our SE, which would be more
favored if higher theta-e air existed, though a strong-ish storm
is possible. Much greater severe threat is to the SE of our CWA.
Cooler Canadian air and temps only in the 50s to lower 60s are
noted in our western CWA, so looking for mainly showers with
perhaps isold ts in this area. Pcpn will increase across our east
tonight into early Wednesday as shortwave moves through, with
latest models suggesting a bit further west track, and this is
consistent with main upper trof axis to our west in western MT. So
have raised/expanded pops further west thru the night, keeping at
least likely pops across our east half. There is some model
disagreement regarding how fast ascent will exit as a mid level
circulation may develop over eastern MT tomorrow morning, so have
raised pops 12-18Z Wednesday as well. Overall a fairly wet period
of weather for our CWA over the next 18 hours, especially for our
east where some areas should receive a half inch to locally an
inch of rain.

We will remain under the influence of slow-evolving upper low to
our north and cyclonic flow aloft tomorrow and Thursday. This will
result in continued daily chances of showers and a few
thunderstorms, along with temps a little below late May normals.
Convection the next two days will be non-severe but given the
fairly low freezing levels cannot rule out some small hail in any
stronger cells.

JKL

.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...

Weak shortwave ridging over the area will be short-lived as
models continue to prog an upper low to drop out of BC and into
the Pac Northwest, bringing a chance for showers and thunderstorms
on Friday, highest across western areas where height falls will
be greatest.

Heading into the weekend, the models have come into better
agreement. The upper low will gradually lift north and east
through Tuesday with a few shortwaves rotating around the low
affecting the area. One of these aforementioned shortwaves will
swing through the area on Saturday, continuing shower and
thunderstorm chances. Weak ridging behind the shortwave will bring
a fairly dry Sunday to much of the area with just a slight chance
for showers and thunderstorms. Monday, another shortwave is
progged to approach the area bringing a chance for showers and
thunderstorms, eventually shifting east through Tuesday as its'
parent upper low shifts north and east. There is enough
instability around to include showers and the mention of thunder
in the forecast every afternoon and evening, although it is hard
to nail down which day has the best instability and dynamics at
the moment.

Unsettled weather and below to near normal temperatures will be
the norm through the long term. STP
&&

.AVIATION...

Scattered showers were forming over the higher terrain across
western areas this afternoon. Isolated thunderstorms are possible
as well. Showers will become likely near KSHR and southeast of
KBIL after 00z. A few storms may be strong across the southeast
late this afternoon and evening, capable of producing hail and
gusty winds. Mountains will be obscured at times through tonight
with cigs lowering to MVFR to possibly IFR later tonight,
especially across the east where precipitation will be more
widespread. STP

&&

.PRELIMINARY POINT TEMP/POPS...

    Wed     Thu     Fri     Sat     Sun     Mon     Tue
-----------------------------------------------------------
BIL 046/065 046/068 047/069 047/067 047/069 046/069 047/070
    54/T    43/T    34/T    44/T    43/T    33/T    33/T
LVM 039/062 040/065 041/063 040/060 040/064 040/064 042/067
    46/T    44/T    45/T    54/T    43/T    33/T    33/T
HDN 046/066 043/071 043/073 047/070 046/071 046/072 047/074
    64/T    33/T    34/T    44/T    43/T    33/T    33/T
MLS 049/066 047/070 049/074 052/074 051/073 049/073 052/076
    88/T    24/T    23/T    34/T    43/T    33/T    33/T
4BQ 046/064 042/070 043/073 048/074 048/073 048/073 048/075
    75/T    23/T    23/T    34/T    43/T    33/T    33/T
BHK 046/063 043/069 044/072 047/074 048/073 046/072 047/074
    89/T    34/T    23/T    33/T    33/T    33/T    33/T
SHR 043/063 040/068 040/070 044/068 044/069 043/070 045/072
    65/T    44/T    34/T    44/T    43/T    33/T    33/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, May 24, 1:20 PM MST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
220 PM MDT TUE MAY 24 2016

MTZ036>038-057-058-WYZ098-099-251030-
POWDER RIVER-CARTER-SOUTHERN BIG HORN-NORTHERN BIG HORN-
SOUTHERN ROSEBUD-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
220 PM MDT TUE MAY 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 24, 3:34 PM MST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
434 PM MDT TUE MAY 24 2016

MTZ038-242300-
SOUTHERN BIG HORN MT-
434 PM MDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 433 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES WEST OF FORT SMITH...OR 34 MILES SOUTHEAST OF BILLINGS...MOVING
EAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CROW INDIAN RESERVATION...
BIGHORN RIVER BETWEEN FORT SMITH AND SAINT XAVIER.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4533 10820 4540 10823 4551 10801 4533 10795
TIME...MOT...LOC 2233Z 257DEG 8KT 4536 10814

WALSH
Special weather statement, May 24, 4:02 PM MST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
502 PM MDT TUE MAY 24 2016

MTZ035-038-242330-
YELLOWSTONE MT-SOUTHERN BIG HORN MT-
502 PM MDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 500 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES EAST OF PRYOR...OR 25 MILES SOUTHEAST OF BILLINGS...MOVING
NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CROW INDIAN RESERVATION.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4538 10835 4547 10843 4560 10813 4545 10804
TIME...MOT...LOC 2300Z 243DEG 16KT 4545 10830

WALSH
Special weather statement, May 24, 4:57 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
557 PM MDT TUE MAY 24 2016

MTZ038-057-250030-
NORTHERN BIG HORN MT-SOUTHERN BIG HORN MT-
557 PM MDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 556 PM MDT...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS 14 MILES SOUTHWEST OF HARDIN...MOVING NORTHEAST AT 25
MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HARDIN...CROW AGENCY...ST. XAVIER AND CROW INDIAN RESERVATION.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4532 10792 4560 10805 4584 10753 4532 10728
TIME...MOT...LOC 2356Z 239DEG 21KT 4555 10776

WALSH
Special weather statement, May 24, 5:27 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
627 PM MDT TUE MAY 24 2016

MTZ038-057-250115-
NORTHERN BIG HORN MT-SOUTHERN BIG HORN MT-
627 PM MDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 627 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER CROW AGENCY...OR 12 MILES SOUTHEAST OF HARDIN...MOVING
NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARDIN AND CROW AGENCY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4550 10753 4557 10759 4565 10782 4591 10741
      4553 10700
TIME...MOT...LOC 0027Z 238DEG 21KT 4558 10747

WALSH

The radar

The Billings radar (KBLX), 95 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Big Horn

When
May 24, 5:43 PM MST
Where
Big Horn County, 1.38 mi S of Crow Agency
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.580, -107.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629977.